Mississippi, 2022Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 2022
February 16 to 17, 2022 · NWS JAN · 18 events in 13 counties and zones
Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $276,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall. Winds were strong ahead of the storms and resulted in downed trees across the region. National Weather Service official observing sites recorded wind gusts of 50 to 56 mph through the day, and a site in Bolivar County recorded a wind gust of 58mph. Meridian Key Field recorded a wind gust of 60mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 9:02 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 16, 9:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
902 PM CST Wed Feb 16 2022
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
All is on track concerning tomorrow's forecasted severe weather
and wind event and no changes are planned concerning the
messaging. Have up surface winds a bit in the near term forecast
based on observational trends and recent guidance. Otherwise no
significant adjustments were necessary. Scattered showers in the
strong southerly flow should mainly impact areas along/west of
the MS River overnight. A strong capping inversion noted on the
00z JAN raob will greatly limit any threat of deep convection.
/EC/
Prior discussion below:
Tonight and Thursday...The gusty winds continue this afternoon with
a few wildfires occuring across the area. A limited Fire Danger
graphic is already in affect. As moisture continues to increase,
a few showers are occuring mainly in the southeast this afternoon.
For this evening, the surface flow will continue to be out of the
south and moisture will continue to increase through the
overnight hours. Lows tonight will range from the upper 50s to low
60s.
For Thursday, a strong short wave and associated cold front will
move into the region with, a surface low tracking from Eastern
Oklahoma into Kentucky through the day. Moisture will continue to
increase out ahead of the boundary, with dewpoints climbing into
the mid 60s across the area. Showers and storms will move into
the area along a pre-frontal trough during the morning hours and
as instability increases in the afternoon, the storm will
strengthen and become severe. Strong shear will combine with MU
Capes of 500-1000 j/kg in the afternoon, kicking off a line of
storms capable of producing damaging wind gusts and a few
tornadoes. A couple of these tornadoes could be strong. The winds
out ahead of the boundary will be strong, with gusts from 40-50
mph generally along and north of the Natchez Trace Corridor. A
wind advisory is already in affect for these areas. Further east
and south wind gusts from 30-40 mph will be possible. The storms
will end from west to east during the late afternoon into the
evening hours with the boundary.
Thursday night into early next week...
The severe weather and bulk of the precipitation will be exiting
into southeast Mississippi and/or Alabama by Thursday evening as the
cold front moves through the area. Surface high pressure will move
in, resulting in dry weather through the end of the week and into
the weekend. A slight cooldown, compared to our springlike weather
currently, will occur for the end of the week. Overnight lows will
be around or just under freezing with daytime highs in the 50s. This
cooler weather won't linger for long as southerly flow will return
by late weekend as the surface high shifts east. Moisture will
slowly move back into the region with dewpoints returning to the 60s
by late Monday.
Upper ridging will prevail in the southern part of the forecast area
early in the week but gradually shift east. This will leave the
central to northern sections under southwest flow aloft. As moisture
increases, rain will increase across our region from south to north
starting Monday and continuing through the remainder of the forecast
period(at least into mid-week). This comes as a surface low develops
north of the region along a frontal boundary that will linger north
of the region into mid-week at least. The best focus for rain will
eventually shift to the northern section of our CWA to northern
Mississippi. Temperatures across the forecast area, which will be
south of the front, will return to feeling much more like spring
with highs in the 70s and some hints of lower 80s. There remains
model differences in timing and placement but it appears that this
front will eventually drop south and through the region mid-week
ahead of another upper trough swinging out of the Desert Southwest.
/28/
&&
.AVIATION...
00Z TAF discussion:
Strong southerly ambient flow will occasionally create hazardous
llws tonight through Thursday at most sites. Overall, poor
aviation weather conditions will be the rule with MVFR ceilings
becoming common and persisting through the morning. +TSRA will
become a possibility Thursday afternoon, particularly along/north
of the JAN-MEI corridor. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 61 76 32 52 / 23 92 17 0
Meridian 58 74 35 52 / 16 92 58 0
Vicksburg 63 77 32 52 / 15 88 5 0
Hattiesburg 60 76 40 54 / 39 86 62 1
Natchez 63 75 33 52 / 25 90 6 0
Greenville 62 74 29 49 / 46 91 2 0
Greenwood 62 74 30 49 / 32 94 7 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 6 AM to 6 PM CST Thursday for MSZ018-019-
025>050-053-054-059-060.
LA...Wind Advisory from 6 AM to 6 PM CST Thursday for LAZ007>009-015-
016-023>026.
AR...Wind Advisory from 6 AM to 6 PM CST Thursday for ARZ074-075.
&&Hazardous weather outlook, Feb 16, 3:41 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
341 PM CST Wed Feb 16 2022
ARZ074-075-LAZ007-008-015-016-023>026-172145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-
341 PM CST Wed Feb 16 2022
This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Thursday
Severe thunderstorms will be possible Thursday morning into early
afternoon. The main hazards will be damaging winds and tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
LAZ009-MSZ018-019-025>048-172145-
East Carroll-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-
341 PM CST Wed Feb 16 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Thursday
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Thursday
Severe thunderstorms are likely Thursday morning into the
afternoon across the region. The main hazards will be from
tornadoes, with a strong tornado possible, along with damaging
winds.
(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
MSZ049>058-065-066-172145-
Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Covington-Jones-
341 PM CST Wed Feb 16 2022
This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Thursday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Thursday
Severe thunderstorms are likely Thursday morning into the
afternoon across the region. The main hazards will be from
tornadoes, with a strong tornado possible, along with damaging
winds.
(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds up to 25 mph and gusts up to 40 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
MSZ059>064-072>074-172145-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Marion-Lamar-Forrest-
341 PM CST Wed Feb 16 2022
This hazardous weather outlook is for portions of and south
central Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Thursday
Severe thunderstorms will be possible Thursday morning into early
afternoon. The main hazards will be damaging winds and tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds up to 25 mph and gusts up to 40 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
Event by event
11 thunderstorm wind, 6 strong wind, 1 lightning. Local standard time, as filed.
Strong Wind, Lowndes
- When
- February 16, 11:00 PM CST
- Where
- Lowndes forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.473, -88.443 (the zone’s center; the record gives no point)
A tree fell onto a mobile home in New Hope and split it in half. Occupants of the home were uninjured.
Strong Wind, Warren
- When
- February 17, 10:15 AM CST
- Where
- Warren forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
Trees were blown down along Martin Luther King Jr. Drive, Highway 3, Oak Ridge Road, Freeman Lane, and Fisher Ferry Road.
Strong Wind, Sharkey
- When
- February 17, 11:30 AM CST
- Where
- Sharkey forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Trees were blown down in Rolling Fork.
Thunderstorm Wind, Holmes
- When
- February 17, 12:53 PM CST to 12:56 PM CST
- Where
- Holmes County, 2.42 mi ESE of Hebron to 1.35 mi WNW of Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -90.090
A couple of trees were blown down near Lexington. Some where blown down off Highway 12.
Thunderstorm Wind, Holmes
- When
- February 17, 1:00 PM CST
- Where
- Holmes County, 2.7 mi NW of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -90.030
A couple of trees were blown down along Highway 17.
Strong Wind, Neshoba
- When
- February 17, 1:00 PM CST
- Where
- Neshoba forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.754, -89.118 (the zone’s center; the record gives no point)
Some tin was peeled off of a roof.
Thunderstorm Wind, Hinds
- When
- February 17, 1:10 PM CST
- Where
- Hinds County, 2.43 mi ENE of Bolton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.360, -90.430
A tree was blown down near the Frontage Road.
Strong Wind, Jasper
- When
- February 17, 1:15 PM CST to 1:25 PM CST
- Where
- Jasper forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.019, -89.119 (the zone’s center; the record gives no point)
Trees were blown down west of Louin along County Road 16. Additional trees were blown down in Rose Hill. A tree was also blown down on a bridge along County Road 23 south of Mississippi Highway 528.
Lightning, Madison
- When
- February 17, 1:20 PM CST
- Where
- Madison County, 1.81 mi NE of Flora
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 32.570, -90.300
A lightning strike resulted in a house fire. A barn also caught on fire. A vehicle and go-cart were damaged by the fire on Harris Road.
Strong Wind, Attala
- When
- February 17, 1:30 PM CST
- Where
- Attala forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.086, -89.581 (the zone’s center; the record gives no point)
A tree was blown down across the Natchez Trace Parkway near milepost 152.
Thunderstorm Wind, Madison
- When
- February 17, 1:46 PM CST
- Where
- Madison County, 0.69 mi S of Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -90.030
A couple of trees were blown down around Canton.
Thunderstorm Wind, Madison
- When
- February 17, 1:52 PM CST
- Where
- Madison County, 1.38 mi S of Truitt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -89.900
A few trees were blown down off of Loring Road.
Thunderstorm Wind, Madison
- When
- February 17, 1:56 PM CST
- Where
- Madison County, 1.16 mi E of Sharon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.650, -89.910
Power lines were blown down along Acy Minter Road.
Thunderstorm Wind, Choctaw
- When
- February 17, 2:30 PM CST
- Where
- Choctaw County, 2.31 mi W of Tollison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -89.240
A tree was blown down along Panderville Road.
Thunderstorm Wind, Winston
- When
- February 17, 2:40 PM CST
- Where
- Winston County, 4.75 mi SSW of Mc Millan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -89.160
A tree was blown down along Highway 14.
Thunderstorm Wind, Madison
- When
- February 17, 4:45 PM CST
- Where
- Madison County, 1.38 mi N of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 32.490, -90.100
A power lines was blown down, and blocked the road, on Highway 51 between Gluckstadt and Madison.
Thunderstorm Wind, Noxubee
- When
- February 17, 5:00 PM CST
- Where
- Noxubee County, 2.47 mi SW of Macon Muni Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.105, -88.561
Strong winds caused a partially demolished building to collapse onto another one in Macon. Two women were injured.
Thunderstorm Wind, Clarke
- When
- February 17, 7:30 PM CST
- Where
- Clarke County, 0.69 mi S of Quitman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.040, -88.730
A couple of trees were blown down.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- Winter Storm and Winter Weather in Colorado, February 16 to 17, 20225 events
- High Wind in Texas, February 16 to 17, 202256 kt wind · 5 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- High Wind in Texas, February 16 to 17, 202263 kt wind · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Damaging Winds in Texas, February 16, 202258 kt wind · 3 events
- Strong Wind in Missouri, February 16, 2022$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010007, 1010006, 1010017, 1009767, 1009771, 1010022, 1009792, 1010023, 1009790, 1010024, 1009789, 1009788, 1009787, 1009786, 1009785, 1010025, 1010027, 1010026.